Hi I just finished 8 days of prednisone and prior
A detailed answer to your questions below
Thank you for being at 'Ask a Doctor' service.
When we get sinus infection, the tubes that connect the ears with the throat space might get blocked (the Eustachian tubes) and may cause us to feel strange, like we have the head under water or blocked ears and sometimes noises in the ear can happen as well. If the symptoms are there for a couple of weeks or less I would not worry but just observe how you will be in the next 2-3 weeks. If it does not go away in the next 2-3 weeks or it is getting any worse a doctor has to be seen.
The carotid artery is the artery that runs in the neck to feed the brain with blood. It may be the cause of the pulsatile noise in the ear if there is some blockage. If there is a blockage in the carotid artery the doctor may hear a noise while listening with a stethoscope on it, in few advanced cases no nose can be heard but the blockage can be noticed with a neck ultrasound.
If you are planning to have a visit with your doctor, some questions to ask:
- is ear examination normal or there is any finding that might justify the presence of the noise
- I would expect your doctor to evaluate your hearing on both sides, I would ask if s/he thinks it is normal
- does he hear any noise on the carotid arteries and does he think you need an ultrasound examination of the neck
- if any medication is given to you, I would ask what is the purpose, any possible side effects, how long will they take to start to work
- when does the doctor think you need to go back for a visit (routine follow up, or check due to certain symptoms)
As for Flonase, it can be used long term without a problem and there is no risk of you getting used to it or reduced effect with time. The only thing is that you will need to use the smallest dose that is effective for you and try to avoid touching the septum of the nose while applying it so not to cause perforation of the septum of the nose.
Hope I have answered your query.
Let me know if I can assist you further.
Dr. Antoneta Zotaj,
General & Family Physician